I'm new to this forum but I've got a 14-year old K-pouch that I am so grateful to have that she's known as The Princess, Miss Pouch. I had an issue I've never seen mentioned on a continent ostomy forum although I'll bet its not uncommon at all. Fortunately I have the solution to the problem and I want to pass it on.
A few years ago, my extraordinarily continent pouch began to leak once every few days -- spontaneously, without warning, just opening up suddenly to release gas or a ounce or so of output. Needless to say, I freaked out. A few weeks after the leaking began, I started to get really painful muscle-stitch type pain at the right side of my pouch (my pouch is on my right side) and soreness when I intubated, as if the area deep in my gut around the pouch was inflamed. What I ate or drank made no difference. The K-pouch surgeons who have done my check-ups here in New York for years scoped me and said the pouch was structurally intact, looked perfect, not inflamed or infected -- the only idea they came up with was adhesions, which would not have appeared so suddenly, and might have explained the pain but not the random leaking.
I am a neuroscientist and after a few months of anguish and terror I realized that the problem had started a few months after I started taking an SSRI anti-depressant (this category includes Paxil, Prozac, Zoloft and many of the most widely-prescribed ADs). SSRI stands for "selective serotonin re-uptake inhibitor," and about 85-90% of the serotonin in the body is actually at work in the gastrointestinal tract. You actually have two nervous systems, the central and the enteric -- the enteric nervous system regulates your gut, and serotonin is its major neurotransmitter. Drugs that increase serotonergic activity will affect both the central and the enteric nervous systems.
Thankfully, it was time to taper off the Paxil and my psychiatrist agreed that it could indeed be the culprit...and it was. The problem dissipated as the dose decreased and once I stopped the Paxil, the problem was gone. (Being a scientist by trade, I was compelled to test the theory a few times, and yes, taking even a small dose of Paxil resulted within a few days in the pouch getting leaky.) Melantonin or valerian root, taken on a regular basis, can also increase serotonin levels in the gut.
I now know that I am extraordinarily sensitive to changes in my gut serotonin levels, and most people will NOT be as affected as I was by the SSRI. However, if you have ever had the problem I've described, PLEASE do NOT stop taking your anti-depressant! First, check with your pouch doctor to determine whether there might be an infection (pouchitis, c.diff) or structural problem (like valve slippage). If nothing is found to be wrong on those fronts, work with the doctor who prescribes your anti-depressant to determine whether an SSRI (or melatonin, or valerian root) is likely to be causing the problem. I repeat: please please do NOT just stop taking your anti-depressants. If you have ruled out other possibilities and think that the SSRI is the problem, work with your doctor to slowly reduce the dose in order to avoid very, very unpleasant withdrawal effects.
As a neuroscientist with full access to medical journals, I can tell you that, to date, there are no published studies on the connection between continent ostomy issues and drugs that increase serotonergic tone, and its certainly not part of the gastroenterology canon. Many colorectal surgeons think of the gut in predominantly mechanical terms and forget about the neurological and biochemical components of the picture.
As I said earlier, I've never seen a post anywhere on leaks and pain similar to what I had, or to serotonin-related problems, although I'll bet its not uncommon. I'd be interested in hearing from anyone who has had leak problems while on an SSRI or other drug that increases serotonergic tone.
And thanks to this forum for letting me post this long but hopefully useful story.